Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 129, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 10, 2003, 6:01 PM EDT for Wake County, North Carolina. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2003, 6:01 PM EDT (22:01 UTC)
- Expired
- Jul 10, 2003, 6:15 PM EDT
- In force
- 14 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 14 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 102201 SVRRAH NCC183-102215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 601 PM EDT THU JUL 10 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WAKE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 615 PM EDT * AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF GARNER...OR ABOUT 14 MILES SOUTH OF RALEIGH...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. LARGE TREES HAVE BEEN UPROOTED WITH SIMILAR STORMS THIS AFTERNOON. A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3570 7872 3553 7870 3554 7870 3574 7838 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:15 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 10, 2:15 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE RALEIGH NC 215 PM EDT THU JUL 10 2003 WILL BE INCREASING POPS ACROSS THE SOUTHERN TIER TO LIKELY PER EXTRAPOLATION OF THE IMPENDING BOW AND ISSUING ZONES AROUND 300 PM. THERE IS NO REASON FOR THE BOW TO WEAKEN. APPROACHING VORT AXIS IS STRETCHED AND WEAKENED AS IT STRUGGLES INTO THE WEST LATER TONIGHT. THUS THE CURENT HIGH CHANCE POPS IN PLACE THROUGH THE EVENING LOOK GOOD...TAPERING TO SLIGHT CHANCES LATER TONIGHT. SOME DRYING TOMORROW IN THE UPPER LEVELS...BUT WILL NEED TO CONTINUE A CHANCE POP INTO THE EVENING ONCE AGAIN AS MAXES APPROACHING 90 AND LOW LEVEL MOISTURE PRODUCE CAPES UPWARDS OF 2000 JOULES. LOW LEVELS DRY TOMORROW NIGHT AFTER FROPA AND WESTERLY FLOW DEEPENS AS THE LONG WAVE TROF SETTLES INTO THE EAST COAST THIS WEEKEND. SATURDAY LOOKS TO BE DRY AND SEASONABLE. THE EXTENDED HAS NO REAL HANDLE AS TO THE TIMING OF SHORT WAVE ENERGY DIGGING INTO THE TROF. MOISTURE WILL BE INCREASING...HOWEVER...AND CLIMATOLOGICAL SUMMERTIME DIURNAL CONVECTION CONTINUES TO BE THE BEST COURSE OF ACTION WITH PERSISTENCE HIGHS IN THE UPPER 80S. .RAH...NONE. MLM/RLH
Hazardous weather outlook, Jul 10, 5:33 AM EDT, 12 hours 28 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 533 AM EDT THU JUL 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING RAISING THE POTENTIAL FOR FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN... OUTSIDE OF LATE DAY THUNDERSTORMS...NO HAZARDOUS WEATHER IS EXPECTED DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF THE SPOTTER NETWORK SHOULD NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 10, 1:02 PM EDT, 4 hours 59 minutes before
NCZ001>003-007>011-018>028-033>043-048>078-082>086-088-089-110000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 102 PM EDT THU JUL 10 2003 THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING. HAZARDOUS WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER CENTRAL NORTH CAROLINA. THE MAIN THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH...BUT HAIL UP TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 10, 4:42 PM EDT, 1 hour 19 minutes before
NCZ074-075-102115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 442 PM EDT THU JUL 10 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS MOORE AND MONTGOMERY COUNTIES THROUGH 515 PM EDT... AT 442 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROY TO SOUTHERN PINES...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CARTHAGE. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED.
Local storm report, Jul 10, 5:49 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
549 PM EDT THU JUL 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0541 PM FUQUAY-VARINA NC WIND DAMAGE
07/10/03 WAKE SEVERAL LARGE TREES DOWN
ON WEST LAKE ROAD
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:22 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson | 23 min |
| Jul 9, 8:40 PM EDT | Severe Thunderstorm Warning | RAH | Hoke | 20 min |
| Jul 9, 8:57 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 33 min |
| Jul 9, 9:08 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke | 37 min |
| Jul 10, 4:49 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 26 min |
| Jul 10, 5:23 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 37 min |
| Jul 10, 5:28 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 32 min |
| Jul 10, 5:31 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 29 min |
| Jul 10, 5:55 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 35 min |
| Jul 10, 6:30 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Nash | 45 min |
| Jul 10, 6:49 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 26 min |
| Jul 10, 6:51 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 24 min |
| Jul 10, 7:03 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 12 min |
| Jul 10, 7:04 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 11 min |
| Jul 10, 7:12 PM EDT | Severe Thunderstorm Warning | RAH | Wayne, Wilson | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.